Blurred vision

Hello I need advice please. I've been on methotrexate for about a year without too many issues, a little nausea and the occasional headache. Now suddenly over the past couple of months I've noticed my eyes are either dry or watery. I wear glasses for driving ( although I haven't driven in a while) and using the computer. Also my vision is very blurry, I struggle to focus on anything. I also take sulfasalazine . Could this have anything do with the meds or something else.

14 Replies

  • Hi I'm afraid that Idon't know but it sounds like you are understandably concerned. it's probably best to talk to someone before the weekend. How about pharmacist optician. gp rhumy nurse or hospital. It sounds loke a very reasonable concern even if it turns out to be nothing.Best wishes. Mary

  • Thank you Mary 53 I'll ring the rheumy nurse and get her advice

  • We're advised to report any listed changes to our Rheumy team but if you can't get in to see them in a reasonable time then make an appointment to see an optometrist, they're qualified in what to look for, detect any problems. The major high street opticians have them & booking an eye exam is usually quick. Many of the drugs we take, DMARDS, steroids, NSAIDS, all can cause blurring of sight to a greater or lesser degree, this was explained to me when I did a silly thing when I wore contact lenses & taking HCQ which was causing me eye problems & had to go to A&E. You'll know with needing glasses but if you go to an opticians pre-tests will be performed prior to the eye test & if anything untoward is seen the Optometrist will refer you to an Opthalmologist at hospital, or maybe back to your Rheumy.

    I know how concerning anything different with our eyes can be so I'd get checked out if only for peace of mind.

  • Could be you have Sjorgens syndrome which quite often goes along with the RA. It means that you secrete fewer tears and sometimes less saliva. There are drops for the eyes and a medication for the dry mouth. My optician did a very simple test. I do have some blurred vision but it may be down to old age in my case. Worth talking to Rheumy and GP about as well.

  • Sounds as if you have developed dry eyes. I find when mine are bad (forgotten my eye drops again!) my vision gets blurry because the cornea gets inflamed and swells slightly, altering the way I can see.

    This also happens in the hay fever season - which is now for me, being allergic to tree pollen as well. I've got a runny nose and sore eyes (but almost under control with the eye drops and nasal spray and anti-histamine) but when I was on higher doses of prednisolone that worked even better!

  • When was your last eye test? May be go for an eye test to make sure there are no problems.

  • I have got Sjogrens which causes dry, and blurry eyes, but also on occasions the right eye will run. I thought this was really odd but my rheumatologist said he has had other patients with Sjogrens who say the same, plus I have had Iritis in the right eye. I would see an optician as they have good insight into dry eye problems but check it out with GP/consultant too in case a side effect. My dry eyes feel better since taking Sulpa and also when taking steriods.

  • Thank you all for replying. I had an eye test about six months ago and nothing was wrong then. I will try ringe rheumy nurse again failing that an appointment with optometrist. Again thank you

  • I omitted to say when/if you do have your eyes checked do take a list of your meds so the optometrist is able to question any possible side effects relating to the eyes.

  • I have only had RA for about four or five months and have only taken MTX for a month and my stomach has been queezy for about four months. Perhaps it is the RA rather than the MTX which is causing the stomach distress.


  • I didn't have any nausea before I started my meds Bob & I've not heard of anyone having stomach issues from the disease itself before starting on meds but nausea is a common side effect with MTX, many members here have reported it. Maybe your queeziness could have been caused by pain relief or anti inflammatories if you took them before you started on your meds or before you started MTX? I may be wrong but it does seem unusual.

  • Best get it checked out. I was having problems with blurry vision and it turned out to be just extremely dry eyes. using eye drops regularly every few hours has really helped. But you do need to get checked just to make sure it isn't something inflammatory going on that needs treatment. Make sure you tell the optician that you have RA so they know what to look for.

  • Thank youearthwitch for your reply x

  • All ways best to get the eyes checked

You may also like...